New York, 2004

Flash Flooding and Hail in New York, June 25, 2004

June 25, 2004 · NWS OKX · 7 events in 4 counties and zones

A strong cold front crossed the tri-state area on this day. Fairly strong winds were present in the upper levels as well.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A strong cold front crossed the tri-state area on this day. Fairly strong winds were present in the upper levels as well. This set the stage for the development of severe thunderstorms in the afternoon hours over the Lower Hudson Valley. These thunderstorms produced large hail and strong wind gusts. The thunderstorms moved east-southeast...and eventually produced flash flooding in New York City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jun 25, 9:00 AM EST, 5 hours 30 minutes earlier.

Area forecast discussion, Jun 25, 9:00 AM EST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE UPTON NY
1000 AM EDT FRI JUN 25 2004

.CURRENTLY...PATCHY FOG IS BEGINNING TO BURN OFF INLAND AND ACROSS
FAR EASTERN ZONES. WILL GET RID OFF MENTION OF EARLY THIS MORNING
WORDING. OTHERWISE FORECAST APPEARS ON TRACK.
&&

.SHORT TERM...SURFACE COLD FRONT IS BEGINNING TO STALL OUT JUST WEST
OF THE LOCAL AREA. THE FRONT MAY INCH EASTWARD A BIT MORE BEFORE
STALLING ACROSS SOUTHEAST NEW YORK SOUTHWESTWARD INTO EASTERN
PENNSYLVANIA, CENTRAL MARYLAND AND WEST VIRGINIA THIS EVENING. SPC
HAS ENTIRE CWA IN DAY 1 SLIGHT RISK FOR SVR WITH WIND AND HAIL BEING
THE PRIMARY THREATS.  ONE FACTOR THAT MAY WELL LIMIT THIS POTENTIAL
IS THE ABUNDANT CLOUD COVER UPSTREAM FROM CWA...WHICH WOULD LIMIT
DESTABILIZATION DURING THE AFTERNOON ALONG/AHEAD OF THE FRONT.  JUST
NOT ALL THAT SURE OF SVR POTENTIAL AT THIS TIME. THINK THAT WITH
APPROACH OF SFC WAVE FROM THE SW AND ALSO WITH THE APPROACH OF UPPER
JET SEGMENT (REGION CLOSE TO RRQ BY 06Z SAT)...SOME HEAVIER RAINS
MAY BE THE BIGGEST THREAT TO THE AREA.

GFS LOOKS LIKE IT IS HAVING ITS USUAL BULLSEYE/FEEDBACK EFFECTS
GOING ON AND AM LEANING TOWARD WEAKER SFC WAVE SOLUTION OF ETA.
REGARDLESS...PERIOD OF NUMEROUS SHRA/TS OVERNIGHT AS WAVE MOVES BY
TO SOUTH ALONG SLOW MOVING FRONT.

FOR SAT...WILL NOT HANG ONTO PRECIP AS LONG AS GFS SUGGESTS.
RATHER...WILL END BY 18Z FOR ENTIRE CWA WHICH MATCHES UP QUITE
NICELY WITH SURROUNDING WFOS THIS AM.  DO NOT EXPECT CLEARING TO BE
ALL THAT QUICK SAT AFTERNOON...MUCH OF CLEARING HOLDS OFF TIL AFTER
00Z SUN.
&&

.LONG TERM (00Z SUN THRU 06Z FRI)...
GENERALLY QUIET WX AS UPPER TROF HANGS AROUND FOR SEVERAL DAYS.  DRY
THRU AT LEAST MON.  S/WV MOVES BY TO NORTH AND FOR NOW...WILL KEEP
FORECASTS/GRIDS DRY.

.HYDROLOGY...
THERE WILL BE THE POSSIBILITY OF LOCALLY HEAVY RAINFALL OF 2 INCHES
OR MORE FROM TSRA+ LATE THIS AFTERNOON INTO EARLY TONIGHT. WHICH
COULD PRODUCE SHARP RISES ON SMALLER STREAMS AND CREEKS.
&&

.AVIATION...VFR CONDITIONS...BUT WITH A LIGHT SSE ONSHORE
FLOW...STRENGTHENING LOW LEVEL INVERSION...AND DECENT LOW-LEVEL
MOISTURE SHOULD DEVELOP MORE WIDESPREAD MVFR CONDITIONS...ESPECIALLY
ALONG COASTAL SECTIONS. CONDITIONS GRADUALLY IMPROVE TO VFR LATER
TODAY DUE TO DAYTIME HEATING...THEN A SLIGHT CHANCE OF SHOWERS AT
MOST TERMINALS EARLY FRIDAY AFTERNOON WITH APPROACH OF COLD FRONT
AND INCREASING INSTABILITY. INCREASING CHANCES OF MVFR IN SHOWERS
AND THUNDERSTORMS FRIDAY NIGHT AS A SURFACE WAVE TRAVELS NE ALONG
THE FRONT. &&

.MARINE...WINDS AND SEAS EXPECTED TO REMAIN BELOW SCA CRITERIA FOR
THE NEXT FEW DAYS. AN AREA OF LOW PRESSURE IS FORECAST TO PASS NEAR
THE WATERS ON SATURDAY AS IT HEADS NE...BUT AT THIS POINT IT IS
FORECAST TO BE A WEAK SYSTEM...ALTHOUGH THE SEAS MAY COME UP A
LITTLE.
&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...NONE
&&
Hazardous weather outlook, Jun 25, 4:00 AM EST, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
500 AM EDT FRI JUN 25 2004

CTZ005>012-NJZ002>006-011-NYZ067>081-251000-
BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ-
KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY-
NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT-
NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY-
NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY-
RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY-
SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT-
SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY-
UNION NJ-WESTERN PASSAIC NJ-
500 AM EDT FRI JUN 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK...
NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY
THERE IS A SLIGHT RISK FOR THUNDERSTORMS TO REACH SEVERE LEVELS THIS
AFTERNOON ACROSS THE ENTIRE AREA...THOUGH THE BEST CHANCE WILL BE
NORTH AND WEST OF NEW YORK CITY.  THE MAIN SEVERE WEATHER THREAT FOR
THE DAY WILL BE HAIL AND STRONG GUSTY WINDS.

FOR TONIGHT...LOCALLY HEAVY RAINFALL MAY ACCOMPANY SOME SHOWERS AND
THUNDERSTORMS.  NO WIDESPREAD FLOODING PROBLEMS ARE CURRENTLY
ANTICIPATED...BUT THE USUAL LOCALIZED PONDING OF WATER MAY OCCUR.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.

REYNOLDS

In the hours before

Special weather statement, Jun 25, 9:53 AM EST, 4 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
1053 AM EDT FRI JUN 25 2004

CTZ005>012-NJZ002>006-011-NYZ067>081-252100-
BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ-
KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY-
NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT-
NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY-
NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY-
RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY-
SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT-
SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY-
UNION NJ-WESTERN PASSAIC NJ-
1053 AM EDT FRI JUN 25 2004

THE STORM PREDICTION CENTER HAS PLACED THE TRI-STATE REGION IN A
SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR LATER TODAY AND THIS
EVENING.

THE COMBINATION OF AN APPROACHING COLD FRONT...A FEW HOURS OF DAYTIME
HEATING AND SUFFICIENT LOW LEVEL MOISTURE WILL PROVIDE THE
INGREDIENTS TO PRODUCE A FEW STRONG TO SEVERE THUNDERSTORMS LATER
TODAY AND THIS EVENING. THE MAIN THREAT FOR SEVERE WEATHER WOULD BE
IN THE FORM OF HAIL AND STRONG WINDS.

THE COLD FRONT IS EXPECTED TO COME TO A HALT NEAR THE WESTERN
SECTIONS OF THE REGION LATER TODAY. LOW PRESSURE WILL DEVELOP AND
RIDE UP ALONG THE FRONT. THE BEST CHANCES FOR SEVERE WEATHER WILL
OCCUR THIS AFTERNOON AND EARLY EVENING. THEREAFTER...AS THE LOW
PRESSURE GETS CLOSER...THE THREAT WILL SHIFT TO HEAVY RAINFALL. THE
THREAT FOR LOCALLY HEAVY RAINS WILL EXIST UNTIL THE FRONT AND LOW
MOVES OFFSHORE EARLY SATURDAY. NO WIDESPREAD FLOODING IS ANTICIPATED
AT THIS TIME...BUT THE USUAL AREAS THAT ARE SUSCEPTIBLE FOR POOR
DRAINAGE FLOODING MAY BE AFFECTED.

TM
Special weather statement, Jun 25, 9:58 AM EST, 4 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
1058 AM EDT FRI JUN 25 2004

CTZ005>012-NJZ002>006-011-NYZ067>081-252100-
BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ-
KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY-
NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT-
NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY-
NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY-
RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY-
SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT-
SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY-
UNION NJ-WESTERN PASSAIC NJ-
1053 AM EDT FRI JUN 25 2004

THE STORM PREDICTION CENTER HAS PLACED THE TRI-STATE REGION IN A
SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR LATER TODAY AND THIS
EVENING.

THE COMBINATION OF AN APPROACHING COLD FRONT...A FEW HOURS OF DAYTIME
HEATING AND SUFFICIENT LOW LEVEL MOISTURE WILL PROVIDE THE
INGREDIENTS TO PRODUCE A FEW STRONG TO SEVERE THUNDERSTORMS LATER
TODAY AND THIS EVENING. THE MAIN THREAT FOR SEVERE WEATHER WOULD BE
IN THE FORM OF HAIL AND STRONG WINDS.

THE COLD FRONT IS EXPECTED TO COME TO A HALT NEAR THE WESTERN
SECTIONS OF THE REGION LATER TODAY. LOW PRESSURE WILL DEVELOP AND
RIDE UP ALONG THE FRONT. THE BEST CHANCES FOR SEVERE WEATHER WILL
OCCUR THIS AFTERNOON AND EARLY EVENING. THEREAFTER...AS THE LOW
PRESSURE GETS CLOSER...THE THREAT WILL SHIFT TO HEAVY RAINFALL. THE
THREAT FOR LOCALLY HEAVY RAINS WILL EXIST UNTIL THE FRONT AND LOW
MOVES OFFSHORE EARLY SATURDAY. NO WIDESPREAD FLOODING IS ANTICIPATED
AT THIS TIME...BUT THE USUAL AREAS THAT ARE SUSCEPTIBLE FOR POOR
DRAINAGE FLOODING MAY BE AFFECTED.

TM
Special weather statement, Jun 25, 12:14 PM EST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
114 PM EDT FRI JUN 25 2004

CTZ005-006-009-010-NJZ002>006-011-NYZ067>078-080-252200-
BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ-
KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY-
NORTHERN FAIRFIELD CT-NORTHERN NEW HAVEN CT-NORTHERN WESTCHESTER NY-
NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY-
RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHERN FAIRFIELD CT-
SOUTHERN NEW HAVEN CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY-
UNION NJ-WESTERN PASSAIC NJ-
114 PM EDT FRI JUN 25 2004

THE STORM PREDICTION CENTER HAS PLACED MOST OF THE TRI-STATE REGION
IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR LATER TODAY AND THIS
EVENING.

THE COMBINATION OF AN APPROACHING COLD FRONT...A FEW HOURS OF DAYTIME
HEATING AND SUFFICIENT LOW LEVEL MOISTURE WILL PROVIDE THE
INGREDIENTS TO PRODUCE A FEW STRONG TO SEVERE THUNDERSTORMS LATER
TODAY AND THIS EVENING. THE MAIN THREAT FOR SEVERE WEATHER WOULD BE
IN THE FORM OF HAIL AND STRONG WINDS.

THE COLD FRONT IS EXPECTED TO COME TO A HALT NEAR THE WESTERN
SECTIONS OF THE REGION LATER TODAY. LOW PRESSURE WILL DEVELOP AND
RIDE UP ALONG THE FRONT. THE BEST CHANCES FOR SEVERE WEATHER WILL
OCCUR THIS AFTERNOON AND EARLY EVENING. THEREAFTER...AS THE LOW
PRESSURE GETS CLOSER...THE THREAT WILL SHIFT TO HEAVY RAINFALL. THE
THREAT FOR LOCALLY HEAVY RAINS WILL EXIST UNTIL THE FRONT AND LOW
MOVES OFFSHORE EARLY SATURDAY. NO WIDESPREAD FLOODING IS ANTICIPATED
AT THIS TIME...BUT THE USUAL AREAS THAT ARE SUSCEPTIBLE FOR POOR
DRAINAGE FLOODING MAY BE AFFECTED.

TM
Special weather statement, Jun 25, 12:24 PM EST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
124 PM EDT FRI JUN 25 2004

.A COLD FRONT WILL COME TO A HALT JUST TO THE WEST OF THE LOCAL
REGION THIS AFTERNOON. A DEVELOPING AREA OF LOW PRESSURE WILL RIDE UP
ALONG THE FRONT THROUGH THE OVERNIGHT PERIOD. THIS SET UP WILL LIKELY
CAUSE THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS.

CTZ005-006-009-010-NJZ002>006-011-NYZ067>078-080-252200-
BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ-
KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY-
NORTHERN FAIRFIELD CT-NORTHERN NEW HAVEN CT-NORTHERN WESTCHESTER NY-
NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY-
RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHERN FAIRFIELD CT-
SOUTHERN NEW HAVEN CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY-
UNION NJ-WESTERN PASSAIC NJ-
124 PM EDT FRI JUN 25 2004

THE STORM PREDICTION CENTER HAS PLACED THE LOCAL REGION
IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR LATER TODAY AND THIS
EVENING.

THE COMBINATION OF AN APPROACHING COLD FRONT...A FEW HOURS OF DAYTIME
HEATING AND SUFFICIENT LOW LEVEL MOISTURE WILL PROVIDE THE
INGREDIENTS TO PRODUCE A FEW STRONG TO SEVERE THUNDERSTORMS LATER
TODAY AND THIS EVENING. THE MAIN THREAT FOR SEVERE WEATHER WOULD BE
IN THE FORM OF HAIL AND STRONG WINDS.

THE COLD FRONT IS EXPECTED TO COME TO A HALT NEAR THE WESTERN
SECTIONS OF THE REGION LATER TODAY. LOW PRESSURE WILL DEVELOP AND
RIDE UP ALONG THE FRONT. THE BEST CHANCES FOR SEVERE WEATHER WILL
OCCUR THIS AFTERNOON AND EARLY EVENING. THEREAFTER...AS THE LOW
PRESSURE GETS CLOSER...THE THREAT WILL SHIFT TO HEAVY RAINFALL. THE
THREAT FOR LOCALLY HEAVY RAINS WILL EXIST UNTIL THE FRONT AND LOW
MOVES OFFSHORE EARLY SATURDAY. NO WIDESPREAD FLOODING IS ANTICIPATED
AT THIS TIME...BUT THE USUAL AREAS THAT ARE SUSCEPTIBLE FOR POOR
DRAINAGE FLOODING MAY BE AFFECTED.

CTZ007-008-011-012-NYZ079-081-252200-
NORTHEAST SUFFOLK NY-NORTHERN MIDDLESEX CT-NORTHERN NEW LONDON CT-
SOUTHEAST SUFFOLK NY-SOUTHERN MIDDLESEX CT-SOUTHERN NEW LONDON CT-
124 PM EDT FRI JUN 25 2004

THE COMBINATION OF AN APPROACHING COLD FRONT...A FEW HOURS OF DAYTIME
HEATING AND SUFFICIENT LOW LEVEL MOISTURE WILL PROVIDE THE
INGREDIENTS TO PRODUCE SHOWERS AND THUNDERSTORMS. ALTHOUGH SOME OF
THE THUNDERSTORMS COULD APPROACH STRONG LEVELS...ANY SEVERE WEATHER
SHOULD STAY TO THE WEST AND SOUTH OF THE LOCAL AREA.

A COLD FRONT IS EXPECTED TO COME TO A HALT NEAR THE WESTERN
SECTIONS OF THE REGION LATER TODAY. LOW PRESSURE WILL DEVELOP AND
RIDE UP ALONG THE FRONT. THE BEST CHANCES FOR SEVERE WEATHER WILL
BE CONFINED WEST AND SOUTH OF EXTREME SOUTHEAST CONNECTICUT AND THE
TWIN FORKS OF LONG ISLAND.
Special weather statement, Jun 25, 12:32 PM EST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
132 PM EDT FRI JUN 25 2004

.A COLD FRONT WILL COME TO A HALT JUST TO THE WEST OF THE LOCAL
REGION THIS AFTERNOON. A DEVELOPING AREA OF LOW PRESSURE WILL RIDE
UP ALONG THE FRONT THROUGH THE OVERNIGHT PERIOD. THIS SET UP WILL
LIKELY CAUSE THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS.

CTZ005-006-009-010-NJZ002>006-011-NYZ067>078-080-252200-
BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ-
KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY-
NORTHERN FAIRFIELD CT-NORTHERN NEW HAVEN CT-NORTHERN WESTCHESTER NY-
NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY-
RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHERN FAIRFIELD CT-
SOUTHERN NEW HAVEN CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY-
UNION NJ-WESTERN PASSAIC NJ-
132 PM EDT FRI JUN 25 2004

THE STORM PREDICTION CENTER HAS PLACED THE LOCAL REGION
IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR LATER TODAY AND THIS
EVENING.

THE COMBINATION OF AN APPROACHING COLD FRONT...A FEW HOURS OF DAYTIME
HEATING AND SUFFICIENT LOW LEVEL MOISTURE WILL PROVIDE THE
INGREDIENTS TO PRODUCE A FEW STRONG TO SEVERE THUNDERSTORMS LATER
TODAY AND THIS EVENING. THE MAIN THREAT FOR SEVERE WEATHER WOULD BE
IN THE FORM OF HAIL AND STRONG WINDS.

THE COLD FRONT IS EXPECTED TO COME TO A HALT NEAR THE WESTERN
SECTIONS OF THE REGION LATER TODAY. LOW PRESSURE WILL DEVELOP AND
RIDE UP ALONG THE FRONT. THE BEST CHANCES FOR SEVERE WEATHER WILL
OCCUR THIS AFTERNOON AND EARLY EVENING. THEREAFTER...AS THE LOW
PRESSURE GETS CLOSER...THE THREAT WILL SHIFT TO HEAVY RAINFALL. THE
THREAT FOR LOCALLY HEAVY RAINS WILL EXIST UNTIL THE FRONT AND LOW
MOVES OFFSHORE EARLY SATURDAY. NO WIDESPREAD FLOODING IS ANTICIPATED
AT THIS TIME...BUT THE USUAL AREAS THAT ARE SUSCEPTIBLE FOR POOR
DRAINAGE FLOODING MAY BE AFFECTED.

CTZ007-008-011-012-NYZ079-081-252200-
NORTHEAST SUFFOLK NY-NORTHERN MIDDLESEX CT-NORTHERN NEW LONDON
CT-SOUTHEAST SUFFOLK NY-SOUTHERN MIDDLESEX CT-SOUTHERN NEW LONDON CT-
132 PM EDT FRI JUN 25 2004

THE COMBINATION OF AN APPROACHING COLD FRONT...A FEW HOURS OF DAYTIME
HEATING AND SUFFICIENT LOW LEVEL MOISTURE WILL PROVIDE THE
INGREDIENTS TO PRODUCE SHOWERS AND THUNDERSTORMS. ALTHOUGH SOME OF
THE THUNDERSTORMS COULD APPROACH STRONG LEVELS...ANY SEVERE WEATHER
SHOULD STAY TO THE WEST AND SOUTH OF THE LOCAL AREA.

A COLD FRONT IS EXPECTED TO COME TO A HALT NEAR THE WESTERN
SECTIONS OF THE REGION LATER TODAY. LOW PRESSURE WILL DEVELOP AND
RIDE UP ALONG THE FRONT. THE BEST CHANCES FOR SEVERE WEATHER WILL
BE CONFINED WEST AND SOUTH OF EXTREME SOUTHEAST CONNECTICUT AND THE
TWIN FORKS OF LONG ISLAND.
Special weather statement, Jun 25, 2:11 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
311 PM EDT FRI JUN 25 2004

NYZ069-252000-
NORTHERN ROCKLAND-
311 PM EDT FRI JUN 25 2004

AT 311 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY
HAS DETECTED A THUNDERSTORM 5 MILES NORTHWEST OF POMONA...MOVING
EAST AT 10 MPH.

BASED ON THIS MOVEMENT...THE THUNDERSTORM SHOULD BE IN THE VICINITY
OF...
POMONA AROUND 325 PM...
MOUNT IVY AROUND 330 PM...
STONY POINT AND THIELLS AROUND 335 PM...
AND WEST HAVERSTRAW AROUND 340 PM.

WIND GUSTS FROM 46 MPH TO 57 MPH AND SMALL HAIL CAN BE EXPECTED WITH
THESE STORMS.

GOODMAN

The radar

The Brookhaven radar (KOKX), 40 km away, was scanning. The volume nearest the first event began at 19:29 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 3 flash flood, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Rockland

When
June 25, 2:30 PM EST
Where
Rockland County, Haverstraw
Measured
50 kt (58 mph) estimated sustained
Reported by
LAW ENFORCEMENT
Coordinates
41.200, -73.033

Trees down

Thunderstorm Wind, Rockland

When
June 25, 2:55 PM EST
Where
Rockland County, Stony Pt
Measured
50 kt (58 mph) estimated sustained
Reported by
LAW ENFORCEMENT
Coordinates
41.233, -73.983

Trees down across Palisades Parkway near exit 14.

Hail, Rockland

When
June 25, 2:55 PM EST
Where
Rockland County, Stony Pt
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.233, -73.983

Nickel to quarter size hail reported by law enforcement on and near the Palisades Parkway near exit 14.

Thunderstorm Wind, Westchester

When
June 25, 3:15 PM EST
Where
Westchester County, Bedford
Measured
50 kt (58 mph) estimated sustained
Reported by
LAW ENFORCEMENT
Coordinates
41.200, -73.650

Power lines down.

Flash Flood, Richmond

When
June 25, 5:33 PM EST to 5:45 PM EST
Where
Richmond County, East Portion
Reported by
EMERGENCY MANAGER
Coordinates
40.583, -74.150 (the zone’s center; the record gives no point)

Intersection of Bay and Water Streets flooded.

Flash Flood, Richmond

When
June 25, 5:44 PM EST to 6:00 PM EST
Where
Richmond County, North Portion
Reported by
EMERGENCY MANAGER
Coordinates
40.583, -74.150 (the zone’s center; the record gives no point)

Several cars trapped in flood waters at intersection of Clove Road and Narrow Road North.

Flash Flood, Queens

When
June 25, 5:46 PM EST to 6:15 PM EST
Where
Queens County, North Portion
Reported by
EMERGENCY MANAGER
Coordinates
40.658, -73.839 (the zone’s center; the record gives no point)

One car trapped in two feet of water at the intersection of Flushing Avenue and 5 Sixth Street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413463, 5413464, 5413465, 5413466, 5413467, 5413468, 5413469.